Definition

What is DRESS syndrome?

Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) is an idiosyncratic adverse drug reaction that affects the skin and various internal organs.

How common is DRESS syndrome?

DRESS syndrome is relatively rare. It mainly affects adults and is equal in incidence in males and females. DRESS is estimated to occur from 1 in 1,000 to 1 in 10,000 drug exposures and typically occurs with the first exposure to a drug. Please discuss with your doctor for further information.

Symptoms

What are the symptoms of DRESS syndrome?

The common symptoms of DRESS syndrome are:

  • High fever
  • Morbilliform eruption
  • Haematological abnormalities
  • Lymphadenopathy
  • Inflammation of one or more internal organs

There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.

When should I see my doctor?

If you have any signs or symptoms listed above or have any questions, please consult with your doctor. Everyone’s body acts differently. It is always best to discuss with your doctor what is best for your situation.

Causes

What causes DRESS syndrome?

Genetic susceptibility and HLA associations have been found for several causative drugs.

The most common drugs to cause this reaction are a number of anti-epilepsy drugs (particularly carbamazepine, phenobarbital and phenytoin), the anti-gout drug, allopurinol, olanzepine, and the sulphonamide group of antibiotics. It has been estimated that at least 1 in every 10,000 patients treated with an anticonvulsant will develop DRESS syndrome.

The risk of DRESS syndrome in patients on allopurinol depends on the dose of allopurinol. It is greater if the patient has kidney disease and if they are also taking thiazide diuretics.

It has also been rarely reported to be due to other medicines. It can be very difficult to determine the exact cause of DRESS syndrome if several medicines have been commenced in preceding weeks. In about 10% of cases, the causative drug is never identified.

DRESS syndrome is a delayed T cell-mediated reaction. Tissue damage is due to cytotoxic T cells and cytokine release.

  • There is a genetic predisposition to DRESS syndrome.
  • A defect in the way the liver metabolizes drugs may be responsible.
  • Re-activation of human herpes virus 6 (HHV6, cause of roseola) or Epstein Barr virus (EBV) may also be important.

Risk factors

What increases my risk for DRESS syndrome?

Please discuss with your doctor for further information.

Diagnosis & treatment

The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.

How is DRESS syndrome diagnosed?

The diagnosis of DRESS syndrome is based on the clinical presentation of the triad of:

  • High fever
  • Extensive skin rash
  • Organ involvement

It is supported by eosinophilia and abnormal liver function tests.

As DRESS syndrome can occur up to eight weeks after first exposure to the responsible drug, a great degree of care is required when determining the responsible medicine. A temporal association between medicine use and the start of the syndrome is the strongest evidence.

The European Registry of Severe Cutaneous Adverse Reactions to Drugs and Collection of Biological Samples (RegiSCAR) has produced diagnostic criteria to assist in the diagnosis of DRESS syndrome. RegiSCAR inclusion criteria for potential cases require at least 3 of the following:

  • Hospitalisation
  • Reaction suspected to be drug related
  • Acute skin rash
  • Fever above 38 C
  • Enlarged lymph nodes at two sites
  • Involvement of at least one internal organ
  • Blood count abnormalities such as low platelets, raised eosinophils or abnormal lymphocyte count

Attempts to confirm which drug has caused DRESS syndrome may include patch tests. Patch testing has been reported to be most successful for antiepileptic drugs, with 50% positive reactions. It is not useful for allopurinol, with 0% positive reactions. Lymphocyte transformation testing is available in some centres, where specialist interpretation may reveal the causative drug in the majority of cases.

How is DRESS syndrome treated?

Treatment consists of immediate withdrawal of all suspect medicines, followed by careful monitoring and supportive care. It is very important for patients presenting with a high fever and a rash, where a diagnosis of DRESS syndrome is considered, to have blood tests as soon as possible.

Systemic steroids (eg, prednisone) are generally used in the more severe cases of DRESS syndrome involving significant exfoliative dermatitis, pneumonitis and/or hepatitis. However, the benefits of corticosteroids are unknown as controlled clinical trials are lacking. Once effective, they should be withdrawn very slowly as the syndrome can recur as the dose reduces.

Additional treatment may include intravenous immunoglobulins, plasmapheresis, and immunomodulatory drugs such as cyclophosphamide, ciclosporin, mycophenolate and rituximab.

Supportive treatment for the skin rash may include:

  • Dressings
  • Topical corticosteroids
  • Emollients
  • Oral antihistamines.

Fluid, electrolytes and calorie intake may need attention. A warm environment and expert nursing care are required. Secondary infections may require antibiotics.

Lifestyle changes & home remedies

What are some lifestyle changes or home remedies that can help me manage DRESS syndrome?

If you have any questions, please consult with your doctor to better understand the best solution for you.

 

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: August 17, 2018 | Last Modified: August 17, 2018

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.